by Tom Malterre | 1 comments
In most houses in the US, there are over-the-counter and prescription medicines that contain a potentially dangerous ingredient called acetaminophen. This common substance may be harmful to you or your child, but luckily there is a safer, natural alternative that has been scientifically proven to be as effective at reducing pain.
Found in over 600 products, Acetaminophen is one of the most widely used medication ingredients in the United States. You can find it in products that lower fevers, lessen headaches, eradicate pain, and combat cold and flu symptoms. At the same time, it causes over 78,000 emergency room visits and 150 accidental deaths every year. There were in fact 1,567 accidental deaths from 2001 to 2010 attributed to medications with this common ingredient. If that weren’t enough, acetaminophen overdose is also the primary cause of liver failure in the US. The FDA insists that the use of any medications with this ingredient MUST be done with caution especially in children and people who consume alcohol. So real is the danger that they put out a “Don’t Double Up” pamphlet that warns of taking more than one medication at a time containing acetaminophen.
Here is an excerpt from that pamphlet:
“You have flu symptoms, so you've been getting some relief for the past two days by taking a cough and flu medicine every few hours. Late in the day, you have a headache and you think about grabbing a couple of acetaminophen tablets to treat the pain.
Stop right there.
What you may not realize is that more than 600 medications, both prescription and over-the-counter (OTC), contain the active ingredient acetaminophen to help relieve pain and reduce fever. Taken carefully and correctly, these medicines can be safe and effective. But taking too much acetaminophen can lead to severe liver damage.”
Acetaminophen, a common ingredient in many medications, can lead to liver damage.
Acetaminophen Dosing Can Add Up Throughout a Day
It turns out that the dose often considered toxic to the liver (5 -7.5 grams per day) is not that much higher than the recommended maximum dose of 4 grams per day. So if a person is taking three doses of a cough cold and flu medication containing 1950mg of acetaminophen, four tablets for their migraines containing 2000mg, and another four capsules of a menstrual cramp medication with an additional 2000mg, they may cause liver damage.
There have been warnings about the dangers of acetaminophen in the medical literature for many decades. Here is quote from an article in the medical journal Lancet from 1975:
“The hepatotoxicity (liver toxicity) of paracetamol (acetaminophen) remains a serious problem, and liver damage has been observed after absorption of as little as 6.2 grams- not much more than the recommended maximum daily dosage. If paracetamol was discovered today it would not be approved by the Committee on Safety of Medicines and it would certainly never be freely available without prescription.”
How can Acetaminophen be Toxic?
By robbing the liver of the most important antioxidant in your body called glutathione. When your cells have adequate glutathione in them, they can function well. When gluathione levels are low within your cells, it increases your chance of disease. Approximately 10% of the acetaminophen you ingest turns into a dangerous compound called NAPQI (N-acetyl-p-benzoquinone imine) that must be carried out of the body by glutathione. The more acetaminophen you take, the less glutathione you have in your liver. If the level of NAPQI exceeds the amount of glutathione, the NAPQI levels build up and damages liver tissue. If someone ingests too much acetaminophen, there is a way to protect him or her from having liver damage. They can take a substance that replenishes glutathione called NAC or N-acetyl cysteine. In fact, the World Health Organization recommends the following protocol for people that have ingested toxic levels of acetaminophen:
140mg/kg of NAC followed in 4 hours by a maintenance dose of 70mg/kg orally given every 4 hours. This dosing should be continued for 72 hours.
Here is what that dosing would look like for a 25kg (55 pound) child if the NAC were delivered in 500mg capsules: 3500mg (7caps of NAC) then 1750 (3.5 caps NAC) every 4 hours for 72 hours.
N-acetyl cysteine is a common over the counter supplement that can be found at any health food store, though this is the supplement we personally use and recommend to our clients. Some healthcare practitioners recommend taking NAC after taking acetaminophen for extended periods of time. If a person has been exposed to substances that deplete liver glutathione levels (smoking, air pollution, alcohol consumption, mercury exposure, etc...), using NAC along with alternatives to acetaminophen may be called for.
Safer Alternatives to Acetaminophen
A scientific study compared an herbal product to acetaminophen and found it to be equally effective for reducing pain. The study looked at a turmeric derived product called Meriva that is high in beneficial chemicals named curcuminoids. This particular formula binds these curcuminoid chemicals with natural phospholipids to allow for 29 times better absorption than standard curcumin extracts. Science shows that 4 of the 500mg capsules or a total of 2 grams of Meriva compares with 1 gram of acetaminophen. That would mean that 4 capsules could be taken twice a day as an alternative to acetaminophen-based products like Tylenol®.
If you are experiencing chronic pain, regular headaches, migraines, or PMS symptoms then consider trying an Elimination Diet. It might be that you need to get to the root of your pain by fixing your digestion, nutrient depletions, and gut irritants.
What Do We Do in Our Home?
We don't own any over-the-counter medications that contain acetaminophen. We simply don't use it. If needed, we use Meriva, essential oils, and nutritional support.
Key Take-Away Points
1. Acetaminophen is an extremely common ingredient in pharmaceutical products. Chances are that you or your children will take two or more medications containing acetaminophen to treat colds, flus, fevers, or pain. Exceeding recommended doses may lead to toxicity. Be sure to read ingredient labels of all medications and never take more than one medication at a time with the following words on the label: acetaminophen, paracetamol, or APAP.
2. Liver damage can occur if excessive acetaminophen is taken. This happens by robbing the liver’s stores of glutathione. Glutathione can be replenished by taking NAC. Even if toxic doses are not taken, replenishing glutathione with 500mg of NAC 1-2 times a day may be beneficial if you have been taking medications with acetaminophen in them.
3. Conditions that lower glutathione may leave a person more susceptible to the toxic effects of acetaminophen. This can include exposure to mercury, air pollution, char broiled meats, and alcohol.
4. A scientific study demonstrated that Meriva is a natural alternative to acetaminophen. In order to directly compare with the pain reduction effects of acetaminophen, 4 capsules must be taken every 6-12 hours.
5. To get to the root of your chronic pain, try an Elimination Diet. Learn new recipes that are anti-inflammatory, healing, and totally satisfying.
Stay up to date with the current science and recipes that can help make your family healthy.
by Robin on Thu, 09/21/2017 - 4:18am
Add new comment